Florida, 2022

Strong Wind in Florida, August 4, 2022

August 4, 2022 · NWS MFL · 1 event in 1 county or zone

The afternoon Gulf sea breeze converged with prevailing easterly wind flow to cause showers and thunderstorms to form near and along the Collier County coast during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The afternoon Gulf sea breeze converged with prevailing easterly wind flow to cause showers and thunderstorms to form near and along the Collier County coast during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 4, 1:33 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 4, 1:33 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Miami FL
233 PM EDT Thu Aug 4 2022

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(This evening through Friday)
Issued at 230 PM EDT Thu Aug 4 2022

Easterly flow continues today as the expansive surface ridge of high
pressure remains in firm control of our weather pattern. Ample
insolation and diurnal heating will once again allow for increasing
development of shower and thunderstorm activity throughout the
afternoon and early evening hours. Similar to yesterday, parameters
once again indicate the potential for strong storm activity across
the Gulf Coast and western inland areas of our area later today. Due
to technical difficulties this morning, the morning 12z Upper Air
Sounding did not reach the full atmospheric profile unfortunately.
However, the sounding did provide an observed 500mb temperature of
-8.3 C with an environmental freezing level of 14,666 feet.
Interestingly enough, although the 500mb temperature of -8.3C is a
tad warmer than yesterday and expected to increase as an upper level
low departs the region today, the environmental freezing level has
decreased in altitude from the previous sounding. Similar to
yesterday, this indicates the presence of a pool of colder air
aloft, which when coupled with OK mid level lapse rates supports the
aforementioned potential of strong storms across western inland
areas and the Gulf coast today. CAPE (3000-4000 J/kg) and DCAPE
parameters (900-1100+ J/kg) from modified soundings indicate the
potential for wet microbursts to occur as convective columns
collapse and downdrafts arrive at the surface. Given the colder
temperatures aloft, small to marginally severe hail is once again
possible today IF convective columns can build with height. Gusty
winds, heavy rainfall, and frequent lightning remain as the most
widespread threat with all thunderstorm activity. Storm mode today
will be multicellular in nature with storm motion potentially
becoming erratic and messy at times along propagating outflow
boundaries. There is also the continued potential for localized
flooding to occur along the Gulf coast and western inland areas as
overall steering remains light, especially across areas that receive
repeated rounds of heavy rainfall. High temperatures today will
reach the lower 90s across the region. However, locations that
experience heavy rainfall and the cooling impacts of convection may
see rapid temperature fluctuations as rain cooled air filters down
to the surface.

Another surge of moisture overnight, which will allow for scattered
to widespread showers to develop over the Atlantic waters once again
during the early morning hours of Friday. Activity may pivot to the
eastern half of South Florida during the mid morning to early
afternoon hours once the Atlantic sea-breeze begins it's slow push
inland. Shower and thunderstorm chances will then transition inland
and towards the Gulf coast due to the prevailing southeasterly flow
and continue through the early evening hours. Gusty winds, heavy
rainfall, and frequent lightning remain potential hazards with
thunderstorm activity tomorrow afternoon. A few strong storms could
occur once again, mainly across western inland areas and the Gulf
coast. Temperatures aloft will continue to warm, which will lessen
the hail threat a tad, however isolated strong wind gusts will still
be possible with the strongest thunderstorm activity. High
temperatures will be similar in nature to today with widespread
highs in the lower 90s.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 230 PM EDT Thu Aug 4 2022

Mid/Long range model guidance continues to reveal a prominent
western Atlantic ridge that should maintain deep east/southeasterly
flow across South Florida for the end of the week and through the
weekend. This regime should present an environment characterized by
seasonable moisture values, with models parsing precipitable water
indices around 1.6 to 2.0 inches (ECMWF being on the upper end). A
few subtle inverted low-level troughs could allow for localized
moisture convergence that sparks bursts of convection through the
weekend/early next week. Sunday/Monday may present a more robust
environment for storms - characterized by cold temperatures aloft (-
8/-9C) and steepened mid-level lapse rates (7 C/km) - as an upper
level TUTT low lingers just offshore of the western Atlantic waters.
This may allow for a few storms capable of produce to strong to
marginally severe wind gusts and hail no greater than nickel/quarter
size, although these impacts would be highly localized. Overall,
latest NBM guidance appears too aggressive on PoPs (not accounting
for intermittent advection of drier air), and thus PoPs have been
capped up to 50-60 across much of the region through Sunday. The
nature of winds and general flow continues to favor greatest
activity over the western half of the CFWA. Aside from traditional
convective hazards such as lightning and elevated wind gusts,
antecedent rainfall from recent days may present the potential for
localized flooding for urban locations across Collier County.

By early next week, the continuance of east/southeasterly flow
regime should allow deep tropical moisture to overspread the region.
The flow regime will continue to favor convective activity over the
interior/west coast region, primarily during the afternoon and
evening hours. The overall lack of shear and average moisture values
will likely present an environment that consists of convection that
is initiated by mesoscale boundaries (such as sea-breeze fronts) and
intensifies based on instability that peaks during the afternoon
hours. Therefore locally elevated wind gusts and lightning remain as
the primary hazards to consider through this period.

Maximum temperatures should remain seasonable to seasonably warm,
with the warmest temperatures expected over the western half of the
region. Daily afternoon maximum temperatures should range from the
upper 80s/lower 90s along the east coast, and low/mid 90s elsewhere
across the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 230 PM EDT Thu Aug 4 2022

Increasing SHRA & TSRA coverage across inland areas of South Florida
this afternoon. TEMPOs and amendments may be needed for KAPF later
today. Prevailing southeasterly flow across much of the area through
the early evening hours before L/V conditions overnight. Winds may
become erratic at KAPF later today as SHRA/TSRA approach the
region.

&&

.MARINE...
Issued at 230 PM EDT Thu Aug 4 2022

Winds outside of showers and thunderstorms are expected to be mainly
east around 10 knots today, then gradually increase tonight through
the weekend and into early next week to around 15 knots with gusts
around 20 knots, especially well offshore of both coasts. Showers
and thunderstorms will be most numerous in the Gulf waters during
the late afternoon and evening, while over the Atlantic waters most
of the activity will be in the night and Morning hours throughout
the period.

&&

.BEACHES...
Issued at 230 PM EDT Thu Aug 4 2022

Gradually increasing onshore winds at the Atlantic beaches will
lead to an increasing threat of rip currents today, then likely
reaching the high category Friday through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  90  79  90 /  40  50  40  50
West Kendall     77  91  77  90 /  40  50  40  60
Opa-Locka        78  91  79  91 /  40  50  40  50
Homestead        78  89  78  89 /  40  50  40  50
Fort Lauderdale  80  90  80  90 /  40  50  40  50
N Ft Lauderdale  80  90  80  90 /  40  50  40  50
Pembroke Pines   78  91  79  90 /  40  50  40  50
West Palm Beach  79  90  79  90 /  30  50  30  50
Boca Raton       79  92  79  92 /  30  50  30  50
Naples           75  91  76  92 /  50  60  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Hadi
LONG TERM....SRB
AVIATION...Hadi
Hazardous weather outlook, Aug 4, 8:40 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
940 AM EDT Thu Aug 4 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
051345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
940 AM EDT Thu Aug 4 2022

...A Few Strong Thunderstorms Possible Today Gulf Coast & Inland...
...Localized Flooding Possible Gulf Coast & Inland...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are expected this afternoon
and evening, with the greatest chances over interior and western
sections of southern Florida. The strongest of these storms could
produce locally heavy rain, strong wind gusts, and frequent
lightning.

Wind: A few strong thunderstorms could produce wind gusts in
excess of 40 mph over interior and western sections this
afternoon and evening.

Flooding: Very heavy rainfall could lead to localized flooding
over portions of interior and Southwest Florida this afternoon and
evening.

Hail: Small hail is possible with the stronger storms this afternoon
over interior and western sections.

Temperatures: Heat index values are expected to be around
105 degrees over inland Southwest Florida this afternoon.

Waterspouts: Isolated waterspouts are possible over the local
waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorm chances will persist through the
upcoming weekend and into early next week. Locally gusty winds,
heavy rainfall, and frequent lightning will be possible with
these storms. The coverage and intensity of storms will likely be
greatest over the interior and Gulf coast.

Heat index values are forecast to be near 105 degrees over inland
Southwest Florida for the end of the week and upcoming
weekend.

The rip current risk is expected to increase to high at the
Atlantic beaches this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 1:33 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Miami FL
233 PM EDT Thu Aug 4 2022

FLZ069-070-041915-
Coastal Collier County FL-Inland Collier County FL-
233 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of southwestern Collier
County through 315 PM EDT...

At 233 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Copeland, or 8 miles north of Everglades
City, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marco Island, Everglades City, Golden Gate Estates, Carnestown, Belle
Meade, Marco Island Airport, Naples Manor, Lely Resort, Copeland,
West Toll Gate On Alligator Alley, Royal Palm Hammock, Lely, South
Blocks Golde, Rookery Bay Aquatic Preserve, Fakahatchee Strand State
Preserve, Picayune Strand State Forest, Port Of The Island, Goodland,
Key Marco and Fiddlers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2617 8172 2611 8130 2587 8135 2590 8180
TIME...MOT...LOC 1833Z 101DEG 18KT 2598 8141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Collier County

When
August 4, 1:50 PM EST to 1:55 PM EST
Where
Coastal Collier County forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 26.224N, 81.818W. A landspout was observed on video. It started as a waterspout over the water which briefly touched shore near Clam Pass. Some sand was lifted by the landspout before lifting. No damage was observed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054074.